Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 259, NWS Hastings, NE

August 3, 2005Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 3, 2005, 6:50 PM CDT for Valley County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2005, 6:50 PM CDT (23:50 UTC)
Expired
Aug 3, 2005, 7:30 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Valley County, NE

The radar

The North Platte radar (KLNX), 139 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-661 J/kg
Mixed-layer LCL
2769 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:27 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 3:27 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED AUG 03 2005

.SHORT TERM...LATEST WATER VAPOR IMAGERY IMAGERY FROM THIS AFTERNOON
REVEALS A STRONG UPPER WAVE DIGGING INTO THE NORTHERN ROCKIES WHILE
A BROAD UPPER RIDGE IS SEEN FROM THE SOUTHERN PLAINS INTO THE MID MS
RIVER VALLEY.  SURFACE ANALYSIS SHOWS A COLD FRONT SITTING FROM
SOUTHEAST SD INTO SOUTHWEST NEBRASKA WITH VERY WARM TEMPERATURES
AHEAD OF THIS FRONT. STRONG CAPPING ALONG AND SOUTH OF THIS FRONT
HAS KILLED OFF ANY DEVELOPMENT OF CONVECTION THUS FAR. THE ONLY SIGN
OF DEEP CONVECTION AT THIS POINT IS WELL BEHIND THE FRONT OVER THE
NEBRASKA PANHANDLE.

AS THE REGION HEADS INTO THIS EVENING ELEVATED CONVECTION IS
EXPECTED TO BECOME MORE NUMEROUS OVER NORTHERN NEBRASKA AS LARGE
SCALE FORCING FROM THE SHORT WAVE MENTIONED ABOVE MOVES INTO THE
AREA. THIS SHOULD HELP TO REINFORCE THE FRONT AND PUSH IT INTO
SOUTHERN NEBRASKA BY MIDNIGHT.  EVEN THOUGH LOW LEVEL FORCING SHOULD
INCREASE ALONG THIS FRONT AS IT MOVES SOUTH...CAPPING IN THE WARM
SECTOR LOOKS TO BE TOO STRONG TO SUPPORT SURFACE BASED CONVECTIVE
DEVELOPMENT.  HOWEVER...IT LOOKS LIKE ELEVATED CONVECTION NORTH OF
THE FRONT WILL SLIDE SOUTH OUT OF NORTHERN NEBRASKA DURING THE
EVENING HOURS.  GIVEN THE ELEVATED NATURE OF THE CONVECTION AND
LITTLE IN THE WAY OF EFFECTIVE DEEP LAYER SHEAR...NOT THAT CONCERNED
WITH THE SEVERE THREAT FROM THIS CONVECTION.  EXPECT THE CONVECTION
WILL CONTINUE A SLOW SOUTHWARD PROGRESSION DURING THE OVERNIGHT
HOURS WITH PRECIP COVERAGE DECREASING TOWARD 12Z.

THE FRONT IS SHOWN TO SLIDE SOUTH INTO SOUTHERN KANSAS BY TOMORROW
AFTERNOON WITH CONVECTION LINGERING OVER FAR SOUTH CENTRAL NEBRASKA
DURING THE MORNING HOURS AND OVER NORTHERN KANSAS INTO THE
AFTERNOON.  CLOUD COVER WILL REMAIN THICK ENOUGH TO KEEP
TEMPERATURES ON THE COOLER SIDE WITH HIGHS IN THE MID 70S TO LOWER
80S EXPECTED.

SUBSIDENCE THEN SETS INTO THE AREA THURSDAY NIGHT INTO FRIDAY WITH
CLOUDS CLEARING OUT OF THE AREA AND WINDS TURNING LIGHT.  SHOULD BE
A COOL NIGHT WITH TEMPERATURES FALLING INTO THE LOWER TO MID 50S BY
SUNRISE ON FRIDAY.  HIGH PRESSURE CONTINUES TO PREVAIL ACROSS THE
AREA ON FRIDAY BUT TEMPERATURES START TO REBOUND INTO THE LOWER TO
MID 80S FOR HIGHS.

.LONG TERM....FROM 12Z SATURDAY THROUGH WEDNESDAY.  MAIN PROBLEM
THROUGH THE PERIOD WILL BE WARM TEMPERATURES AS THE UPPER RIDGE
AGAIN BUILDS AND DOMINATES THE CENTRAL PLAINS.  THOUGH THE MEDIUM
RANGE MODELS DO HAVE SOME DIFFERENCES...THEY ARE IN OVERALL
AGREEMENT WITH KEEPING THE AREA UNDER THE RIDGE.   REMOP ALSO
INDICATES AN ABOVE AVERAGE LEVEL OF PREDICTABILITY WITH RESPECT TO
THE RIDGE ACROSS THE CENTRAL PLAINS...HELPING TO INCREASE CONFIDENCE
IN THE OVERALL PATTERN...WHICH SHOULD LEAD TO ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

04/CK
Hazardous weather outlook, Aug 3, 5:37 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT WED AUG 3 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
537 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE NOTED THIS EVENING...MAINLY NORTHWEST
OF A HOLDREGE NEBRASKA TO GRAND ISLAND NEBRASKA LINE. THESE STORMS
WILL FORM ALONG A WEAK SURFACE TROUGH. A SEVERE THUNDERSTORM IS
POSSIBLE...WITH THE MAIN HAZARD BEING WIND GUSTS OVER 60 MPH THIS
EVENING.

A STRONG COLD FRONT WILL PLOW INTO SOUTH CENTRAL NEBRASKA LATE THIS
EVENING...AND SHOULD TRIGGER MORE SHOWERS AND THUNDERSTORMS AFTER
9 PM AND OVERNIGHT. THE THUNDERSTORMS WILL INITIATE IN SOUTH
CENTRAL...AND GRADUALLY SPREAD EAST AND SOUTH OVERNIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY OVER FAR SOUTHERN
NEBRASKA AND NORTH CENTRAL KANSAS. HOWEVER...THE RISK OF SEVERE
WEATHER APPEARS TO BE LOW WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THROUGH ABOUT
MIDNIGHT...AND MAINLY OVER SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NOAA/NWS/MORITZ

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.